New York, 2017

Blizzard and Winter Storm in New York, March 14 to 16, 2017

March 14 to 16, 2017 · NWS ALY · 27 events in 27 counties and zones

A very significant coastal snowstorm impacted the region March 14 through 16, featuring extremely heavy snowfall and blizzard conditions. The bulk of the snowstorm occurred during the day on Tuesday, March 14th.

Where it happened

Every event with a place to put it; 27 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
27

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ALY wrote it up.

A very significant coastal snowstorm impacted the region March 14 through 16, featuring extremely heavy snowfall and blizzard conditions. The bulk of the snowstorm occurred during the day on Tuesday, March 14th. This snowstorm was regarded as the largest snowstorm to impact upstate New York since the Valentines Day 2007 Snowstorm/Blizzard. Most areas saw 15-25 inches, with some western parts of the area picking up an amazing 30-42 inches of snowfall. The snow fell at 1 to 4 inches per hour for much of the day. A particularly heavy band of snow rotated northward across the region during the late morning into the early afternoon and stalled out over portions of the Mohawk Valley, resulting in an incredible report of 11.5 inches in two hours in Herkimer County. There was a widespread extreme public impact, with many roads severely impacted and schools closed for two days. A state of emergency was issued for all New York Counties, and tractor-trailers were banned on most area interstates. Numerous counties issued travel bans on county roads. Much of the train service across the region was cancelled, and all flights were grounded at Albany International Airport. The weight of the snow resulted in two barn collapses in Schoharie County, one of which was a 20,000 square-foot structure housing 150 cows. According to media reports, total statewide government costs for response and recovery from the storm were $31.4 million, allowing the state to qualify for a federal disaster declaration. In addition to the snowfall, gusty winds up to 45 mph resulted in near-zero visibility and blizzard conditions across the Mid-Hudson Valley, Catskills, Capital District, Taconics, and Lake George-Saratoga Region. The winds brought considerable blowing and drifting of snow along with numerous power outages.

Although the most severe impacts from the storm occurred on March 14, periods of light snow and blowing snow continued to affect the region through the early morning hours of March 16.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before the first event at Mar 14, 12:11 AM EST, 19 minutes earlier.

Area forecast discussion, Mar 14, 12:11 AM EST, 19 minutes before
Area Forecast Discussion
National Weather Service Albany NY
111 AM EDT Tue Mar 14 2017

.SYNOPSIS...
A powerful nor'easter will impact the region late tonight
into Wednesday with a widespread significant snowfall across the
area. Below normal temperatures will persist through the week.

&&

.NEAR TERM /THROUGH TODAY/...
Blizzard Warning remains in effect for the central and
southeastern Catskills, mid Hudson Valley, central and southern
Taconics, Berkshires and northwestern Connecticut for midnight
tonight through midnight Tuesday night.

Winter Storm Warning remains in effect for the greater Capital
District, Helderbergs, Schoharie Valley, Mohawk Valley, western
and southern Adirondacks, Lake George Saratoga region, northern
Taconics and southern Vermont from midnight tonight through
Wednesday.

As of 110 AM EDT...Current water vapor imagery reveals the
features that will come together to produce a powerful
Nor'Easter. A digging, full-latitude trough is sweeping across
the central US, with a two main vorticity maxima coming
together: one with an upper low diving into the Upper Midwest,
and another pushing across the north-central Gulf of Mexico. IR
and water vapor imagery clearly copious amounts of upper level
moisture streaming into the eastern US right out of the tropics,
with convection noted across Florida and the eastern Gulf of
Mexico.

Tonight, energy from the Gulf wave will spread up the eastern
seaboard, while the northern wave cuts off over Michigan. The main
source of uncertainty over the last few days was the interaction
between these two waves. A good model consensus exists now with the
northern stream wave capturing the southern stream wave,
keeping the energy tucked close to the coast. Some of the model
runs earlier had shown less phasing, tracking the southern
stream wave through quicker and further from the coast. It
appears now that most of the guidance has converged on a
solution closer to the coast, with the surface wave tracking
from off the Delmarva coast at 12Z Tuesday to around Cape Cod by
00Z Wednesday. Both of the main upper waves are in the US RAOB
network, giving confidence in the model consensus solution. The
latest 12Z ECMWF and GFS strengthen the low from around 1002 to
976 mb from 06Z Tue to 06Z Wed, a meteorological bomb. The GEFS
mean continues to be on the faster/western edge of the envelope,
but even the 12Z and 18z GFS, which had been on the western
edge, is now nearly in lock step with the 12Z ECMWF.

The consensus storm track is a good one for heavy snow across the
ALY CWA. Snow will spread from southwest to northeast across the
region between about 06Z and 12Z. Model plan views and cross
section analysis indicate strong frontogenesis throughout much
of the troposphere between 850 and 500 mb, with low stability
and an area of negative EPV above. Intense ascent is expected
with the potential for thundersnow within the most intense snow.
This will lead to intense snowfall rates of 1 to 3 inches an
hour (locally higher) for much of the day Tuesday, especially
from 12Z to 21Z. The upper jet structure is very impressive,
with a coupled jet structure targeting most of the ALY CWA
during the day. The pattern as a whole is reminiscent of a
composite of storms featuring pivoting bands in CSTAR research.
This lends confidence to intense snowfall rates in banded
features.

For the most part, the forecast thermal profiles are cold,
especially for this time of year, which is expected to result in a
dry, fluffy snow. Time series and forecast soundings show a
time period during the middle of the day of intense ascent
maximized within the snow growth region. The only exception is
across southern reaches of our area (Mid- Hudson Valley,
Northwest CT) where slightly warmer air wrapping into the storm
in the 800-600 mb layer may allow for snow ratios closer to
climatology. But it does not look like a heavy, wet snow for our
area.

In terms of the winds, a very strong pressure gradient will set up
across our area on the northwest flank of the circulation. Models
depict strong northeasterly winds of 35-50 kt at 2kft AGL, strongest
across far south/east portions of our region. With heavy
precipitation occurring, there is uncertainty with what winds we
will be able to realize at the surface. Sustained winds of 10-20 kt
during the afternoon and high-res model explicit gust forecasts
suggest the potential for gusts to 30 kt (35 mph), mainly over
southern portions of the forecast area. In collaboration with
neighboring offices, have upgraded to a blizzard warning in these
areas. Even outside of the blizzard warning, considerable blowing
and drifting of snow is expected.

After 21Z, drier midlevel air will work into the region from south
to north, ending the intense snowfall. Latest forecast reflects
slight westward shift in the guidance, with one to two feet of snow
expected through the entire ALY forecast area. When considering the
entire ALY forecast area, this has the potential to be the most
significant snowfall since Valentine's Day 2007. For Albany, it has
the potential to be the biggest March snowstorm since March 13-14,
1993, and one of the top 20 storms on record.

&&

.SHORT TERM /TONIGHT THROUGH THURSDAY NIGHT/...
Powerful nor'easter will still be impacting region with
snowfall beginning to lighten up as we head into the evening.
Guidance indicates banding should be shifting to the north and
east out of the local area. The nor'easter will deepen further
as it moves up the New England coast Tuesday night. The storm
will begin to fill/weaken Wednesday as it moves into the Canadian
Maritimes with it becoming vertically stacked Wednesday night
into Thursday.

A large upper low level with multiple short waves rotating
about it will gradually move across the region Tuesday night
and Wednesday and will begin to move off to our northeast
Wednesday night into Thursday. Snowfall intensity will lighten
up on the backside of the storm however snow should persist
across the area Tuesday night with additional light accumulations
expected. Northwest winds will be brisk and gusty causing
blowing and drifting of the snow.

Wednesday will be a blustery day with snow lingering across the
higher terrain along with the chances across the rest of the
area. Blowing and drifting of snow will continue to be an issue.
Chances for snow showers will continue mainly across the higher
terrain through Wednesday night in the cyclonic flow. On Thursday
except some lake effect snows into the western Adirondacks,
western Mohawk Valley, Schoharie Valley and eastern Catskills as
region is still under the influence of the large expansive storm.

Below normal temperatures with lows in the single digits and
teens at night with highs only in the teens and 20s during the
day. These readings will be 10 to 15 degrees below normal with
brisk and gusty winds only making it feel even colder.

&&

.LONG TERM /FRIDAY THROUGH MONDAY/...
During this period...we transition from cold and dry right over to
cold and snowy as a clipper from Manitoba tracks southeast across
the northern edges of the Great Lakes, bringing snow to our region
during the upcoming weekend.  While too early to speak of amounts,
this looks like it could be on the big side for a clipper.  More
snow showers will get going on the backside of the system Saturday
night, but winds are expected to become too northerly for lake
effect to keep things going past Sunday.  The start of the work week
will be dry as high pressure ridges in from the Gulf Coast and
southeast.

Daily high temperatures ranging from around 30 degrees in the high
elevations...to around 40 in the mid-Hudson Valley will be the
common theme, though Friday will be several degrees colder.  Friday
night will be coldest with lows from the upper single digits to near
20 degrees; Saturday night will be mildest with the readings
bottoming out from the upper teens to upper 20s. Sunday night
lows will range from around 10 degrees across the northwestern
Adirondacks...to around 20 degrees down the Mohawk and Hudson
Valleys.

&&

.AVIATION /05Z TUESDAY THROUGH SATURDAY/...
VFR conditions will quickly deteriorate to IFR/LIFR between 06Z
and 10Z and remain IFR/LIFR through the end of the TAF period
ending at 06Z Wednesday.

As a powerful storm starts to develop and move towards the area,
light snow looks to begin from south to north across the area
by 06z-10z. This should quickly drop vsby to IFR levels. After
an hour or two of this, vsby will lower to 1SM or less as snow
picks up in intensity. Ceiling heights will also gradually lower
through the morning as well. By mid to late morning, all sites
look to have LIFR visibility of 1/4SM to 1/2SM within moderate
to heavy snowfall and VV of 100-300 ft.

Winds will picking up after sunrise, with N-NE winds increasing
to 10-15 kts and becoming gusty. By late morning or early aftn,
winds will be 15-20 kts with some higher gusts. Some gusts may
exceed 30 kts (especially at KPSF and KPOU), which will keep
visibility low and cause blowing and drifting of snow.

Snow may decrease somewhat in intensity after 22z-23z, but it
will remain IFR due to falling and blowing snowfall right into
Tuesday night. N-NW Winds will continue to be 10-20 kts with
higher gusts for all sites.

Outlook...

Tuesday Night: High Operational Impact. Breezy. Definite SN.
Wednesday: Moderate Operational Impact. Breezy. Chance of SHSN.
Wednesday Night: Moderate Operational Impact. Chance of SHSN.
Thursday: No Operational Impact. NO SIG WX.
Thursday Night: No Operational Impact. NO SIG WX.
Friday: No Operational Impact. NO SIG WX.
Friday Night: Moderate Operational Impact. Chance of SN.
Saturday: Moderate Operational Impact. Chance of RA...SN.

&&

.FIRE WEATHER...
A powerful nor'easter will impact the region late tonight
into Wednesday with a widespread significant snowfall across
the area.

&&

.HYDROLOGY...
No hydrologic problems are anticipated. A powerful nor'easter will
impact the region late tonight into Wednesday with a widespread
significant snowfall across the area. Below normal temperatures
will persist through the week.

For details on specific area rivers and lakes, including observed
and forecast river stages and lake elevations, please visit the
Advanced Hydrologic Prediction Service /AHPS/ graphs on our
website.

&&

.CLIMATE...
Record snowfall for Albany for March 14th is 12.9 inches 1958

Top 10 greatest MARCH snowstorms for Albany NY:
 #1 46.7 inches 11-14, 1888
 #2 26.6 inches 13-14, 1993
 #3 18.8 inches 13-14, 1984
 #4 17.8 inches  8-12, 1941
 #5 17.1 inches  4-6,  2001
 #6 16.3 inches  9-13, 1939
 #7 15.9 inches 16-17, 1956
 #8 14.8 inches  3-5,  1971
    14.8 inches 13-16, 1916
#10 14.6 inches   31,  1997

Looking at the Top 20 greatest snowstorms for Albany NY 4 have
occurred in March.

 #1 = March 11-14, 1888 with 46.7 inches
 #2 = March 13-14, 1993 with 26.6 inches
#12 = March 13-14, 1984 with 18.8 inches
#18 = March  8-12, 1941 with 17.8 inches

For more Albany snowfall records visit:
weather.gov/aly/RecordSnow

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...Blizzard Warning until midnight EDT tonight for CTZ001-013.
NY...Blizzard Warning until midnight EDT tonight for NYZ058>061-
     063>066.
     Winter Storm Warning until 8 PM EDT Wednesday for NYZ032-033-
     038>043-047>054-082>084.
MA...Blizzard Warning until midnight EDT tonight for MAZ001-025.
VT...Winter Storm Warning until 8 PM EDT Wednesday for VTZ013>015.

&&

SYNOPSIS...IAA
NEAR TERM...Frugis/11/Thompson
SHORT TERM...IAA
LONG TERM...ELH
AVIATION...Frugis/11
FIRE WEATHER...IAA
HYDROLOGY...IAA
CLIMATE...
Hazardous weather outlook, Mar 13, 3:25 PM EST, 9 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
425 PM EDT Mon Mar 13 2017

CTZ001-013-MAZ001-025-NYZ058>061-063>066-141100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Western Greene-Eastern Greene-Western Columbia-
Eastern Columbia-Western Ulster-Eastern Ulster-Western Dutchess-
Eastern Dutchess-
425 PM EDT Mon Mar 13 2017

...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO MIDNIGHT EDT
TUESDAY NIGHT...

This Hazardous Weather Outlook is central and southeastern Catskills,
mid Hudson Valley, central and southern Taconics, Berkshires and
northwestern Connecticut..

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Blizzard Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send snowfall reports and any wind damage
reports to the National Weather Service.

NYZ032-033-038>043-047>054-082>084-VTZ013>015-141100-
Northern Herkimer-Hamilton-Southern Herkimer-Southern Fulton-
Montgomery-Northern Saratoga-Northern Warren-Northern Washington-
Schoharie-Western Schenectady-Eastern Schenectady-Southern Saratoga-
Western Albany-Eastern Albany-Western Rensselaer-Eastern Rensselaer-
Northern Fulton-Southeast Warren-Southern Washington-Bennington-
Western Windham-Eastern Windham-
425 PM EDT Mon Mar 13 2017

...WINTER STORM WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 8 PM EDT
WEDNESDAY...

This Hazardous Weather Outlook is for the greater Capital District,
Helderbergs, Schoharie Valley, Mohawk Valley, western and southern
Adirondacks, Lake George Saratoga region, northern Taconics and
southern Vermont..

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Winter Storm Warning.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to send snowfall reports to the National
Weather Service.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

20 blizzard, 7 winter storm. Local standard time, as filed.

Blizzard, Western Ulster

When
March 14, 12:30 AM EST to March 16, 2:00 AM EST
Where
Western Ulster forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Blizzard, Eastern Ulster

When
March 14, 12:30 AM EST to March 15, 3:00 AM EST
Where
Eastern Ulster forecast zone
Reported by
Trained Spotter
Coordinates
41.888, -74.259 (the zone’s center; the record gives no point)

Blizzard, Western Dutchess

When
March 14, 12:30 AM EST to March 15, 3:00 AM EST
Where
Western Dutchess forecast zone
Reported by
Trained Spotter
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Blizzard, Eastern Dutchess

When
March 14, 12:30 AM EST to March 15, 3:00 AM EST
Where
Eastern Dutchess forecast zone
Reported by
Trained Spotter
Coordinates
41.765, -73.743 (the zone’s center; the record gives no point)

Blizzard, Western Greene

When
March 14, 1:30 AM EST to March 16, 2:00 AM EST
Where
Western Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Blizzard, Eastern Greene

When
March 14, 1:30 AM EST to March 16, 2:00 AM EST
Where
Eastern Greene forecast zone
Reported by
Trained Spotter
Coordinates
42.277, -74.123 (the zone’s center; the record gives no point)

Blizzard, Western Columbia

When
March 14, 1:30 AM EST to March 16, 2:00 AM EST
Where
Western Columbia forecast zone
Reported by
Trained Spotter
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Blizzard, Eastern Columbia

When
March 14, 1:30 AM EST to March 16, 2:00 AM EST
Where
Eastern Columbia forecast zone
Reported by
Trained Spotter
Coordinates
42.250, -73.632 (the zone’s center; the record gives no point)

Winter Storm, Schoharie

When
March 14, 2:00 AM EST to March 16, 2:00 AM EST
Where
Schoharie forecast zone
Reported by
Trained Spotter
Coordinates
42.588, -74.442 (the zone’s center; the record gives no point)

Blizzard, Western Albany

When
March 14, 2:00 AM EST to March 16, 2:00 AM EST
Where
Western Albany forecast zone
Reported by
Trained Spotter
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Blizzard, Eastern Albany

When
March 14, 2:00 AM EST to March 16, 2:00 AM EST
Where
Eastern Albany forecast zone
Reported by
Trained Spotter
Coordinates
42.600, -73.974 (the zone’s center; the record gives no point)

Blizzard, Western Rensselaer

When
March 14, 2:00 AM EST to March 16, 2:00 AM EST
Where
Western Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Blizzard, Eastern Rensselaer

When
March 14, 2:00 AM EST to March 16, 2:00 AM EST
Where
Eastern Rensselaer forecast zone
Reported by
Trained Spotter
Coordinates
42.711, -73.510 (the zone’s center; the record gives no point)

Winter Storm, Montgomery

When
March 14, 2:30 AM EST to March 16, 2:00 AM EST
Where
Montgomery forecast zone
Reported by
Trained Spotter
Coordinates
42.902, -74.440 (the zone’s center; the record gives no point)

Blizzard, Western Schenectady

When
March 14, 2:30 AM EST to March 16, 2:00 AM EST
Where
Western Schenectady forecast zone
Reported by
Trained Spotter
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Blizzard, Eastern Schenectady

When
March 14, 2:30 AM EST to March 16, 2:00 AM EST
Where
Eastern Schenectady forecast zone
Reported by
Trained Spotter
Coordinates
42.818, -74.059 (the zone’s center; the record gives no point)

Blizzard, Southern Saratoga

When
March 14, 2:30 AM EST to March 16, 2:00 AM EST
Where
Southern Saratoga forecast zone
Reported by
Trained Spotter
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Blizzard, Southern Washington

When
March 14, 2:30 AM EST to March 15, 12:00 PM EST
Where
Southern Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Winter Storm, Southern Herkimer

When
March 14, 3:00 AM EST to March 16, 2:00 AM EST
Where
Southern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

Winter Storm, Southern Fulton

When
March 14, 3:00 AM EST to March 16, 2:00 AM EST
Where
Southern Fulton forecast zone
Reported by
Trained Spotter
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Winter Storm, Northern Fulton

When
March 14, 3:00 AM EST to March 16, 2:00 AM EST
Where
Northern Fulton forecast zone
Reported by
Trained Spotter
Coordinates
43.114, -74.422 (the zone’s center; the record gives no point)

Blizzard, Northern Saratoga

When
March 14, 3:00 AM EST to March 15, 12:00 PM EST
Where
Northern Saratoga forecast zone
Reported by
Trained Spotter
Coordinates
43.107, -73.864 (the zone’s center; the record gives no point)

Blizzard, Northern Warren

When
March 14, 3:30 AM EST to March 15, 12:00 PM EST
Where
Northern Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Blizzard, Northern Washington

When
March 14, 3:30 AM EST to March 15, 12:00 PM EST
Where
Northern Washington forecast zone
Reported by
Trained Spotter
Coordinates
43.314, -73.431 (the zone’s center; the record gives no point)

Blizzard, Southeast Warren

When
March 14, 3:30 AM EST to March 15, 12:00 PM EST
Where
Southeast Warren forecast zone
Reported by
Trained Spotter
Coordinates
43.561, -73.846 (the zone’s center; the record gives no point)

Winter Storm, Hamilton

When
March 14, 4:00 AM EST to March 16, 2:00 AM EST
Where
Hamilton forecast zone
Reported by
Trained Spotter
Coordinates
43.661, -74.497 (the zone’s center; the record gives no point)

Winter Storm, Northern Herkimer

When
March 14, 6:00 AM EST to March 16, 2:00 AM EST
Where
Northern Herkimer forecast zone
Reported by
Trained Spotter
Coordinates
43.420, -74.962 (the zone’s center; the record gives no point)

What these are

Blizzard
Sustained winds or frequent gusts of 35 mph or more with falling or blowing snow that cuts visibility below a quarter mile for three hours or longer.
Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2017Every state in 2017This day in weather historyWarnings in New York, March 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 686361, 686363, 686364, 686365, 686356, 686357, 686358, 686360, 686344, 686351, 686352, 686354, 686355, 686342, 686348, 686349, 686350, 686366, 686340, 686341, 686343, 686345, 686346, 686347, 686367, 686339, 686338.